Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 25, NWS Albuquerque, NM

May 14, 2015Rio Arriba County, San Juan County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 14, 2015, 5:00 PM MDT for Rio Arriba County, San Juan County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2015, 5:00 PM MDT (23:00 UTC)
Expired
May 14, 2015, 5:28 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rio Arriba County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 163 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2930 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:20 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 14, 3:20 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT THU MAY 14 2015

.SYNOPSIS...
ACTIVE WEATHER PATTERN TO CONTINUE. TWO MAIN STORMS TO IMPACT THE
FORECAST AREA...THE FIRST FRIDAY THROUGH SATURDAY AND THE SECOND
LATE MONDAY THROUGH TUESDAY. BOTH SHOULD BRING DECENT...WIDESPREAD
RAIN AND HIGH NORTHERN MOUNTAIN SNOW. THE SECOND STORM COULD GIVE
THE EASTERN PLAINS LARGE AMOUNTS OF RAIN. A THIRD SYSTEM COULD
PROVIDE ADDITIONAL PRECIPITATION LATER NEXT WEEK.

&&

.DISCUSSION...
AN UNSTABLE ATMOSPHERE IS COMBINING WITH GOOD LOW LEVEL MOISTURE
ACROSS THE EASTERN PLAINS TO GENERATE ISOLATED CONVECTION THIS PM.
NW AND ERN AREAS STAND THE BEST CHANCE OF GETTING SOME RAIN THRU
THIS EVENING.

AN ACTIVE PERIOD FRIDAY INTO SATURDAY AS THE NEXT IN A SERIES OF
STORMS ARRIVES ON THE CA COAST. AN UNSTABLE ATMOSPHERE AND DECENT
DIFFLUENT FLOW ALONG WITH SOME INCREASE IN MOISTURE WILL CREATE A
ROUND OF SHOWERS AND THUNDERSTORMS FOR FRIDAY PM THROUGH SATURDAY
PM. SAT LOOKS TO BE THE COOLEST DAY OF THE NEXT 7 AT LEAST ACROSS
THE W HALF OF NM.

A BRIEF BREAK ON SUNDAY WILL BE FOLLOWED BY ANOTHER STORM LATE
MONDAY THROUGH TUESDAY...WITH AN ASSOCIATED BACK DOOR FRONT FOR
THE E SUNDAY NIGHT INTO MONDAY. THIS STORM WILL FOCUS ITS RAIN
ACROSS THE E MONDAY NIGHT AND TUESDAY...WITH AREAS OF HEAVY RAIN
A GOOD POSSIBILITY.

ANOTHER BREAK ON WEDNESDAY COULD BE FOLLOWED BY DRY LINE ACTION
ACROSS THE E THURSDAY AND FRIDAY. CHJ

&&

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES THROUGH THE NEXT WEEK TO 10 DAYS.
PERIODIC MOISTURE INTRUSIONS WILL CONTINUE WITH ISOLATED IF NOT
NONEXISTENT STRONG WIND/LOW RH AREAS.

STRONGER WIND FLOWS WILL AFFECT THE FORECAST AREA REST OF TODAY
THROUGH SATURDAY. THE MOST WIDESPREAD AREA FOR THE ALIGNMENT OF
GUSTY WINDS AND LOW RH VALUES WOULD BE FOUND ACROSS SW AND SC
PORTIONS OF THE FORECAST AREA THIS AFTERNOON. A MID LEVEL DRY
INTRUSION HAS BROUGHT RH VALUES LOWER THAN PREDICTED IN SOME OF
THESE AREAS. THICK CIRRUS CLOUD COVER...BELOW NORMAL TEMPERATURES
...HAINES 4/5 VALUES AND LOWER FIRE DANGER DUE TO GREENUP AND
ANTECEDENT MOISTURE PRECLUDE A WARNING ISSUANCE.

RH VALUES WILL TREND HIGHER PRETTY MUCH AREAWIDE ON FRIDAY AS THE
PACIFIC TROUGH PUSHES FURTHER INLAND ACROSS THE WESTERN US. BAJA
OR SUBTROPICAL MOISTURE WILL SURGE NORTHWARD AHEAD OF THE TROUGH.
THE ATMOSPHERE WILL BECOME UNSTABLE AND ALLOW
SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS WESTERN/CENTRAL AREAS
DURING THE DAY. THIS ACTIVITY COULD PROGRESS EASTWARD FRIDAY
NIGHT. WESTERN AND CENTRAL AREAS SHOULD REMAIN FAVORED FOR WETTING
RAIN/HIGHER ELEVATION SNOW ON SATURDAY. SNOW LEVELS COULD LOWER
DOWN TO AROUND 7500 FEET ON SATURDAY. TEMPERATURES WILL BE WELL
BELOW NORMAL SATURDAY. CONTINUED HIGHER RH VALUES ON SATURDAY SO
DESPITE THE STRONGER WESTERLY WINDS...CRITICAL GROWTH CONDITIONS
ARE NOT EXPECTED. THE FRIDAY/SATURDAY PERIOD WILL REPRESENT A
SIGNIFICANT FIRE WEATHER SLOWING EVENT AND HELP MOISTEN THE FUELS
ACROSS WESTERN/CENTRAL AREAS DUE TO HIGHLY ANTICIPATED WETTING
RAIN/SNOW.

MODELS ARE STILL IN CONSENSUS WITH A DRIER/WARMER SUNDAY. THE WIND
FLOW SHOULD BE LESS AS WELL. HIGH TEMPERATURES WILL REMAIN BELOW
NORMAL BETWEEN 5 TO 15 DEGREES. RH VALUES WILL LOWER AREAWIDE BUT
SHOULD REMAIN ABOVE CRITICAL LEVELS.

A COMBO HIGH PLAINS/BACK DOOR COLD FRONT/SE GULF OF MEXICO MOISTURE
SURGE IS EXPECTED LATE SUNDAY NIGHT THROUGH TUESDAY NIGHT. THE MAIN
WETTING RAIN FOCUS SHOULD SHIFT BACK TO THE EASTERN HALF OF THE
FORECAST AREA...PRIMARILY EAST OF THE CONTINENTAL DIVIDE AS ANOTHER
PACIFIC WAVE CROSSES OVER THE GREAT BASIN/CENTRAL/NORTHERN ROCKIES
REGION. THE ATMOSPHERE WILL DESTABILIZE AND HAVE PLENTY OF MOISTURE
TO WORK WITH. GUSTY SOUTHEASTERLY WIND FLOW EXPECTED MONDAY AND
GIVE WAY TO GUSTY SOUTHWESTERLY FLOW ON TUESDAY. VENTILATION WONT
BE A CONCERN EARLY NEXT WEEK. PRETTY HIGH CONFIDENCE FOR ANOTHER
MOISTURE EVENT DURING THIS PERIOD. MAIN QUESTION IS HOW FAR WEST.
INCREASED DEWPOINTS A BIT HIGHER THAN MODEL GUIDANCE BETWEEN THE
CONTINENTAL DIVIDE AND RIO GRANDE VALLEY DUE TO THE RECENT MOIST
PATTERN.

MIDWEEK LOOKS TO BE DRIER BEFORE ANOTHER PACIFIC TROUGH DRAWS
CLOSER TO THE AREA FROM THE WEST LATE WEEK. THE GFS/ECMWF DIFFER
SLIGHTLY ON THE DEPTH OF THE PACIFIC TROUGH DURING THIS PERIOD BUT
BOTH MODELS PAINT ADDITIONAL PRECIPITATION ACROSS THE EAST...MOST
LIKELY IN THE FORM OF DRYLINE STORMS. CONFIDENCE IS AT LEAST
MODERATE FOR THIS SCENARIO. 50

&&

.AVIATION...
18Z TAF CYCLE
ISOLD SH/TS WILL IMPACT NW/NC AND PERHAPS EASTERN PORTIONS OF THE
FORECAST AREA THROUGH THE EARLY/MID EVENING HRS. LIKELY IMPACTS
WOULD BE TO FMN/LVS WITH POSSIBLE IMPACTS TO GUP/TCC. THE IMPACTS
ARE NOT EXPECTED TO BE TOO SIGNIFICANT OTHER THAN TO FMN WHERE A
TEMPO TS IS USED. WILL MONITOR THAT TREND BECAUSE MAYBE TOO
BULLISH WITH THAT SCENARIO. THE NEXT ROUND OF SH SHOULD NOT
SIGNIFICANTLY IMPACT TERMINAL SITES UNTIL AFTER 18Z FRI. WIND FLOW
WILL INCREASE AND ABQ COULD EXPERIENCE PERIODIC GUSTS NEAR 35 KT
LATER THIS AFTERNOON. UNSURE ABOUT AN AWW AT THIS TIME. WILL BE
SOMEWHAT DEPENDENT ON CLEARING CLOUD COVER. OTHER SITES WILL SEE
GUSTS BETWEEN 30-35 KT AT TIMES...GUP/AEG AND LVS. LVS/GUP SHOULD
EXPERIENCE THE HIGHEST WIND VALUES THIS AFTERNOON AND CANT RULE
OUT HIGHER GUSTS. MTN TOP OBSCD WILL BE THE MAIN IMPACTS DUE TO
PASSING SHOWERS ACROSS THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  44  61  41  59 /  30  40  50  50
DULCE...........................  41  57  35  53 /  30  50  80  60
CUBA............................  43  59  36  55 /  10  40  60  60
GALLUP..........................  39  59  37  57 /  10  30  60  40
EL MORRO........................  37  56  36  52 /  10  30  60  60
GRANTS..........................  39  61  34  58 /  10  30  50  40
QUEMADO.........................  38  60  39  55 /  10  30  50  40
GLENWOOD........................  42  68  44  66 /  10  30  30  40
CHAMA...........................  33  53  32  50 /  30  40  70  60
LOS ALAMOS......................  47  61  40  55 /  10  30  50  40
PECOS...........................  41  60  39  55 /  10  30  40  30
CERRO/QUESTA....................  37  60  36  56 /  20  30  40  40
RED RIVER.......................  34  55  31  47 /  20  30  50  40
ANGEL FIRE......................  36  56  31  52 /  20  30  40  30
TAOS............................  38  61  36  56 /  10  30  40  30
MORA............................  41  60  39  56 /  10  30  40  30
ESPANOLA........................  41  65  44  60 /   5  20  40  40
SANTA FE........................  40  62  41  55 /  10  30  40  40
SANTA FE AIRPORT................  42  64  38  60 /   5  30  40  30
ALBUQUERQUE FOOTHILLS...........  45  64  47  63 /   5  20  30  40
ALBUQUERQUE HEIGHTS.............  51  67  44  65 /   5  20  30  30
ALBUQUERQUE VALLEY..............  46  69  45  65 /   0  20  20  30
ALBUQUERQUE WEST MESA...........  47  69  44  65 /   5  20  30  30
LOS LUNAS.......................  48  71  43  67 /   0  20  20  30
RIO RANCHO......................  50  68  44  64 /   5  20  30  40
SOCORRO.........................  51  73  47  70 /  10  20  20  20
SANDIA PARK/CEDAR CREST.........  44  66  40  58 /  10  20  30  40
TIJERAS.........................  44  68  42  62 /  10  30  30  40
MORIARTY/ESTANCIA...............  41  65  37  59 /  10  20  30  30
CLINES CORNERS..................  43  64  38  59 /  10  20  30  30
GRAN QUIVIRA....................  45  67  43  61 /  10  20  30  30
CARRIZOZO.......................  48  72  49  67 /  10  20  20  20
RUIDOSO.........................  47  69  41  62 /  20  20  30  10
CAPULIN.........................  43  67  43  62 /  20  10  20  20
RATON...........................  41  70  39  67 /  20  10  20  20
SPRINGER........................  41  68  41  66 /  20  10  20  20
LAS VEGAS.......................  42  65  40  60 /  10  20  30  20
CLAYTON.........................  49  77  49  72 /  20  10  20  10
ROY.............................  47  71  45  65 /  20  10  20  20
CONCHAS.........................  48  76  51  72 /  20  10  20  10
SANTA ROSA......................  50  78  48  70 /  20  10  20  10
TUCUMCARI.......................  52  81  51  76 /  20  10  30  10
CLOVIS..........................  52  77  52  75 /  30   5  50   5
PORTALES........................  53  79  56  76 /  30   5  50   5
FORT SUMNER.....................  52  80  51  73 /  20  10  30  10
ROSWELL.........................  54  83  53  78 /  20  10  40   5
PICACHO.........................  52  79  51  70 /  20  10  20   5
ELK.............................  51  73  48  65 /  20  10  30   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, May 14, 5:45 AM MDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT THU MAY 14 2015

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY OVER
CHAVES...CURRY AND ROOSEVELT COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING MAINLY OVER
CURRY...ROOSEVELT AND QUAY COUNTIES. IN ADDITION...GUSTY SOUTHWEST
WINDS TO AROUND 50 MPH ARE POSSIBLE OVER THE NORTHEAST FRIDAY
AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE
HASHTAG N M W X.

In the hours before

Special weather statement, May 14, 4:16 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT THU MAY 14 2015

NMZ533-142245-
GUADALUPE COUNTY-
416 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY THROUGH
445 PM MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF VAUGHN...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAYS 54 AND 60...PASTURA
AND SAN IGNACIO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3498 10498 3483 10468 3445 10504 3454 10523
TIME...MOT...LOC 2216Z 209DEG 35KT 3458 10508

34
Special weather statement, May 14, 4:52 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
452 PM MDT THU MAY 14 2015

NMZ501-503-504-142315-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-
452 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN AND
NORTHWESTERN RIO ARRIBA COUNTIES THROUGH 515 PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TURLEY...OR ABOUT 8 MILES
SOUTH OF NAVAJO DAM...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NAVAJO DAM...ARCHULETA...
NAVAJO LAKE STATE PARK...SAN JUAN RIVER ACCESS...PINE POINT RIVER
ACCESS...SIMON CANYON RECREATION AREA AND NEGRO CANYON RECREATION
AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3693 10737 3657 10759 3664 10780 3701 10767
      3701 10764
TIME...MOT...LOC 2252Z 203DEG 24KT 3669 10765

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:16 PM MDTSpecial Weather StatementABQGuadalupe29 min
May 14, 4:29 PM MDTSevere Thunderstorm WarningABQGuadalupe46 min
May 14, 4:52 PM MDTSpecial Weather StatementABQ23 min
May 14, 5:14 PM MDTSevere Thunderstorm WarningABQGuadalupe46 min
May 14, 5:23 PM MDTAreal Flood AdvisoryABQGuadalupe112 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.